Alert archive / Mississippi / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 200, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 20, 1997, 6:59 PM CDT for George County, Mississippi. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1997, 6:59 PM CDT (23:59 UTC)
- Expired
- Jun 20, 1997, 7:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County George County, MS
The radar
The Mobile radar (KMOB), 44 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:15 PM CDT | Thunderstorm Wind 50 | Lucedale, MS | Several trees were blown down southeast of Lucedale. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 12.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3586 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 202359 RRA SVRMOB MSC039-210045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 659 PM CDT FRI JUN 20 1997 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEASTERN MISSISSIPPI ...GEORGE AT 659 PM CDT...A LARGE SEVERE THUNDERSTORM WAS INDICATED BY WEATHER RADAR JUST SOUTH OF LUCEDALE MOVING EAST AT 5 MPH. THIS STORM WILL AFFECT RESIDENTS FROM LUCEDALE TO AGRICOLA THROUGH 745 PM. LARGE HAIL...DAMAGING SURFACE WINDS AND NEARLY CONTINUOUS LIGHTNING ARE THE MAIN THREATS FROM THIS STORM. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:44 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jun 20, 2:44 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE ALABAMA 240 PM CDT FRI JUN 20 1997 CURR KMOB 88D SHOWS WDSPRD CONVECTN OVR SCNTRL AL AND NW FL. LATEST WV SATL IMGRY CONTS TO SHOW UPR LVL LOW OVR WCNTRL GA WITH DRY AIR BEING INTRUDED TO S AND E OF SYSTM. 12Z ETA PROGS H5 VORT MAX TO MOV E OF FA THRU 18 HRS AND THEN WILL MOV TO NE. H7 UVV MOVS E ACRS FA THRU 36 HRS. UPR TROF IS DEEP AND AT 12Z IS RFLCTD UP THRU H2. COLD POOL OF AIR TO E OF LWR MS VLY IS KEEPING ATMOS UNSTBL. THIS CAN BE SEEN ON LTST RADAR SUMRY AND IR SATL WITH CONVECTN MAINLY OVR SRN HALF OF MS...AL AND GA. CONVECTN WILL STAY MAINLY IN ERN PART OF FA THRU EVENING. AS UPR LVL DYNMCS MOV TO E POPS ACRS FA WILL DECRS THRU 48 HRS. HWVR...NGM POPS SEEM TOO LO SO STAYED CLOSER TO AVN. OVER THE MARINE AREA WNDS WILL REMAIN OUT OF THE SW WITH HI PRES REMAINING OVR ERN GULF. MOB 72/89/72/90 1313 PNS 73/89/73/91 1313 DTS 73/87/73/89 2313 EVR 71/89/71/92 2312 37
In the hours before
Local storm report, Jun 20, 2:19 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
219 PM CDT FRI JUN 20 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM MUNSON FL .75 INCH HAIL
06/20/97 SANTA ROSA DIME SIZE HAIL WAS
REPORTED AROUND MUNSON.
SEVERAL TREES WERE ALSO
BLOWN DOWN.Local storm report, Jun 20, 4:15 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
415 PM CDT FRI JUN 20 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM CRESTVIEW FL
06/20/97 OKALOOSA LIGHTNING SET 2 HOUSE
FIRES
0315 PM STOCKTON AL WIND DAMAGE
06/20/97 BALDWIN TREES DOWN ON POWER LINES
5 N OF STOCKTON
0325 PM CITRONELLE AL .75 INCH HAIL
06/20/97 MOBILELocal storm report, Jun 20, 4:16 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
415 PM CDT FRI JUN 20 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM CRESTVIEW FL
06/20/97 OKALOOSA LIGHTNING SET 2 HOUSE
FIRES
0315 PM STOCKTON AL WIND DAMAGE
06/20/97 F BALDWIN TREES DOWN ON POWER LINES
5 N OF STOCKTON
0325 PM CITRONELLE AL .75 INCH HAIL
06/20/97 MOBILENearby
Severe Thunderstorm Warnings in Mississippi, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.